Alert archive / Texas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 101, NWS Amarillo, TX

May 22, 1995Gray County, Roberts County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 22, 1995, 4:27 PM CDT for Gray County, Roberts County, Texas. It was in force for 63 min.

The area

The counties it named.

The facts

Issued
May 22, 1995, 4:27 PM CDT (21:27 UTC)
Expired
May 22, 1995, 5:30 PM CDT
In force
63 min
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Gray County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 92 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1995-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1995-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
969 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 222126
SVRAMA
TXC179-393-222230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
427 PM CDT MON MAY 22 1995
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN THE TEXAS PANHANDLE
 
   ...NORTHERN GRAY COUNTY...ROBERTS COUNTY
 
AT 425 PM CDT...NATIONAL WEATHER SERVICE RADAR WAS DETECTING SEVERE
THUNDERSTORMS OVER EASTERN HUTCHINSON AND NORTHEASTERN CARSON COUNTIES.
THESE SEVERE THUNDERSTORMS WERE MOVING NORTHEAST AT 25 MILES AN HOUR.
THESE THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING TORNADOES.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  MOVE INDOORS AND AWAY FROM AREAS
WHERE LOOSE ITEMS COULD BECOME FLYING DEBRIS.  REMAIN CALM BUT BE
ALERT TO RAPIDLY C"HANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:46 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 22, 2:46 PM CDT, 1 hour 41 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT MON MAY 22 1995

CAP IS ERODING QUICKLY ACROSS THE EASTERN HALF OF THE PANHANDLE.
CONVECTIVE TEMPERATURE AT AMA WAS 89 FROM THIS MORNING/S RUN.  WE
ARE 88 AS WE SPEAK AT 2PM CDT.  DRYLINE IS JUST EAST OF DHT AND IS
BETWEEN CVS AND AMA.  THE DRYLINE WILL PROBABLY PUSH EAST TO A GUY
TO JUST EAST OF AMA LINE BY SUNSET...BUT THEN IS WILL RETREAT BACK
INTO EASTERN NEW MEXICO BY EARLY MORNING TUESDAY.

ETA SEEMS TO HAVE THE BEST HANDLE OF THE NEXT 24 HOURS...WHILE THE
NGM HAS THE BEST HANDLE ON THE 24 TO 48 HOUR TIME FRAME.

UPPER LOW NOW OVER SOUTHERN CALIFORNIA WILL CONTINUE TO DIG WITH THE
HELP OF THE COUPLING OF THE JETS.  THE ETA DROPS THE LOW SOUTH-
SOUTHEAST FROM IT/S CURRENT POSITION OVER SOUTHEASTERN COLORADO.
THIS SEEMS REASONABLE GIVEN THE STRONG DIVERGENCE ALOFT AND
STRENGTHENING CONVERGENCE JUST ABOVE THE SURFACE DUE TO THE
NOCTURNAL LOW LEVEL JET THAT IS EXPECTED TO DEVELOP TONIGHT.

GIVEN THE ABUNDANT MOISTURE AT SURFACE...A VORT LOBE MOVING OVER THE
PANHANDLES AND A STRONG WIND SHEARED ENVIRONMENT...CAN NOT SEE HOW
THUNDERSTORMS WILL NOT EXPLODE TONIGHT.

THUNDERSTORMS LOOK LIKE AN ALL DAY EVENT ON TUESDAY...WITH THE FRONT
IN THE AREA AND COOLER TEMPERATURES ALOFT...HELPING OUT WITH THE
INSTABILITY.

ANOTHER CONCERN WILL BE HEAVY RAINFALL FOR THE EAST...ESPECAILLY THE
NORTHEAST.  THIS IS WHERE THE NGM COMES IN BETTER.  THE NGM HANDLES
THE DEPTH OF THE COLD AIR BETTER AND IT HANDLES THE OVERDOING EVENT
TUESDAY INTO TUESDAY NIGHT BETTER.  WILL MENTION HEAVY RAINFALL
POSSIBLE FOR THE EASTERN THIRD AND WILL LET LATTER SHIFTS WATCH HOW
THE SITUATION EVOLVES.

TAKING IN ACCOUNT THE ETA MOVEMENT OF THE FRONT FROM THE
NORTH...WILL KEEP THE MUCH COOLER AIR OUT OF THE AREA UNTIL TUESDAY
NIGHT INTO WEDNESDAY.  WILL NOT EXPECT THE FRONT THROUGH AMA UNTIL
TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING.

WILL GO ABOVE GUIDANCE TEMPERATURES TONIGHT AND TOMORROW...BUT WILL
STICK CLOSER TO THE NGM NUMBERS FOR THE LATTER PERIODS.

SOME EARLY NUMBERS

DHT 58/75 48/59 46
AMA 61/81 54/63 50

.AMA...NONE.
.OK...NONE.

GOEHRING

In the hours before

Special weather statement, May 22, 12:46 PM CDT, 3 hours 41 minutes before
OKZ001>003-TXZ001>026-230500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON MAY 22 1995

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE
TEXAS AND OKLAHOMA PANHANDLES...MAINLY THE EASTERN TWO-
THIRDS...INCLUDING AMARILLO.  THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE WESTERN THIRD OF THE PANHANDLES.

A STRONG UPPER LEVEL DISTURBANCE MOVING TOWARD THE PANHANDLES FROM
THE SOUTHWEST U.S. WILL COMBINE WITH A VERY MOIST AND UNSTABLE
ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS MAINLY THIS EVENING AND
TONIGHT.  THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE.

ALTHOUGH THE THUNDERSTORMS MAY FORM AS EARLY AS LATE THIS
AFTERNOON DUE TO DAYTIME HEATING...THE TIMING OF THE UPPER LEVEL
DISTURBANCE SUGGESTS THAT MOST OF THE THUNDERSTORM ACTIVITY WILL TAKE
PLACE THIS EVENING AND TONIGHT.

SPOTT"ERS AND EMERGENCY MANAGEMENT PERSONNEL...ESPECIALLY THOSE IN THE
CENTRAL AND EASTERN SECTIONS OF THE PANHANDLES...SHOULD REMAIN ALERT
FOR POSSIBLE ACTIVATION LATER TODAY OR THIS EVENING.

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:31 PM CDTSevere Thunderstorm WarningAMAHutchinson29 min
May 22, 3:51 PM CDTSevere Thunderstorm WarningAMAOchiltree69 min
May 22, 3:59 PM CDTTornado WarningAMAHutchinson, Ochiltree46 min
May 22, 4:09 PM CDTTornado WarningAMACarson36 min
May 22, 4:53 PM CDTTornado WarningAMAGray67 min
May 22, 5:55 PM CDTSevere Thunderstorm WarningAMAWheeler65 min
May 22, 6:03 PM CDTSevere Thunderstorm WarningAMAGray42 min
May 22, 6:24 PM CDTTornado WarningAMACollingsworth, Wheeler66 min
May 22, 6:59 PM CDTTornado WarningAMAWheeler61 min

Nearby

Severe Thunderstorm Warnings in Texas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.